Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 1, 20185 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 1, 2018, 12:06 PM CDT for 5 counties in Minnesota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 12:06 PM CDT (17:06 UTC)
Expired
Jul 1, 2018, 1:00 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Chisago County, MN, Isanti County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:09 PM CDTNON-TSTM WND GST 49Minneapolis-St. Paul Ap, MNASOS STATION MSP, MINNEAPOLIS-ST. PAUL AP.
Jul 1, 12:29 PM CDTNON-TSTM WND GST 48St. Paul Dwtn Ap, MNASOS STATION STP, ST. PAUL DWTN AP.
Jul 1, 12:35 PM CDTNON-TSTM WND GST 45South St. Paul Ap, MNAWOS STATION SGS, SOUTH ST. PAUL AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS83 KMPX 011706
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1206 PM CDT SUN JUL 1 2018

MNZ052-053-060>063-070-011800-
Anoka-Washington-Isanti-Dakota-Hennepin-Ramsey-Chisago-
1206 PM CDT SUN JUL 1 2018

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT EASTERN 
HENNEPIN...NORTHWESTERN DAKOTA...CHISAGO...ANOKA...ISANTI... 
WASHINGTON AND RAMSEY COUNTIES THROUGH 100 PM CDT...

At 1205 PM CDT, radar indicated showers with strong gusty winds were 
located along a line extending from near Spencer Brook to near 
Burnsville. Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Minneapolis, St. Paul, Cambridge, Bloomington, Brooklyn Park, Eagan,
Woodbury, Coon Rapids, Burnsville, Blaine, Maplewood and Richfield.

This includes the following highways...
 Interstate 35 between mile markers 130 and 162.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 13.
 U.S. Highway 61 between mile markers 163 and 164.

LAT...LON 4565 9288 4560 9289 4556 9285 4546 9281
      4508 9278 4506 9280 4504 9277 4488 9277
      4480 9327 4559 9351 4574 9293
TIME...MOT...LOC 1705Z 246DEG 17KT 4547 9340 4481 9325 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 1, 6:09 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 6:09 AM CDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Sun Jul 1 2018

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Sun Jul 1 2018

Early morning water vapor imagery shows a shortwave trough over
the eastern Dakotas. Associated showers and isolated thunderstorms
will result in a soggy morning over most of the area, but a
notable decrease in activity will follow for the afternoon hours
as the aforementioned wave ejects to the Great Lakes. After precip
ends this afternoon, overall dry weather is expected into Monday.
The minor exception could be for locations in the far northwest
corner of the forecast area (near Alexandria), which could see a
few showers tonight attendant with a shortwave trough skirting the
International border. The duration would be short however, with
little additional precipitation anticipated.

Temperatures will retreat below normal today, with highs in the
mid 70s to lower 80s.

.LONG TERM...(Monday through Saturday)
Issued at 406 AM CDT Sun Jul 1 2018

The pattern for the coming week looks to be characterized by
fast upper flow just to our north and resultant chances of storms
into Thursday, as well as slowly building heights while the eastern
subtropical high gradually moves/expands westward.

After today's jet core and upper trough move past our area, the next
wind max approaches late tonight with around 100 knots at 250 mb
over northern Minnesota by Monday morning. As it translates eastward
and strengthens, lower levels respond with return flow and abundant
moisture streaming into the eastern Dakotas and western Minnesota.
Precipitable water values reach 1.5 inches Monday afternoon.
Southerly winds at 850 mb look to reach about 35 knots. With morning
and midday sunshine, temperature profiles with steep lapse rates may
well set up tomorrow afternoon, especially in our western MN
counties. Thus the outlook for possible severe weather later
tomorrow looks reasonable.

Once that system departs Monday night, upper flow takes on a bit
more of a wsw to ene pattern, with occasional short waves and
jetlets just to our west and north. Although heights and
temperatures aloft will be very slowly increasing, abundant moisture
remains, with precipitable water values from 1.5 to 2.1 inches
staying with us through Thursday morning. Thus the atmosphere should
remain unstable for the early and middle part of the coming week,
and with periodic weak short waves brushing past the area,
thunderstorms will be possible Monday afternoon through Thursday.
The storms will be of the scattered variety and it will not be a
washout the next few days. Timing will be difficult in this type of
pattern.

On Thursday, the last of the short waves during the week treks to
our north, and an upper ridge builds just to our west. This means we
should dry out for a couple days before the pattern goes more zonal
again and precip comes back into the forecast late next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 609 AM CDT Sun Jul 1 2018

Rain showers will overspread the TAF sites this morning.
Thunder/lightning occurrences have been few and far between
overnight. Can't totally rule out isolated occurrences as the
shortwave moves across the area this morning, but the threat is so
low have opted not to include a thunder mention in the TAFS.
MVFR/IFR Cigs/Vsbys will be possible as the showers move through
this morning, and then clearing and improvement to VFR are
expected to occur from west to east this afternoon as the
shortwave lifts to the Great Lakes. A few showers will be possible
this evening at KAXN as the next shortwave lifts across northern
MN, but it looks to be short-lived and of little to no impact.
Northwest winds at 10-15 mph will gradually back to southwesterly
by this evening.

KMSP...
Rain will overspread the site this morning, with MVFR cigs/vsbys
possible at time. This afternoon will feature improvement to
prevalent VFR conditions with clouds scattered out mid to late
afternoon. Northwest winds this morning gradually back to westerly
by 00Z, then southwesterly by 06Z.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 10-20 kts.
Tue...VFR. Wind SSE 10-20 kts.
Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...TDK
AVIATION...LS
Hazardous weather outlook, Jul 1, 4:27 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Sun Jul 1 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
020930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
427 AM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible today, mainly
during the morning hours. A few of the storms could contain brief
heavy downpours.

Flooding continues along the Minnesota River and its tributaries.
Please refer to the Minnesota Department of Transportation for
any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorms are expected late Monday through
Thursday. A few of the storms could be severe over west central
Minnesota on Monday afternoon and evening. Damaging winds and
large hail would be the primary threats.

River flooding will continue along the Minnesota River and its
tributaries into next week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 1, 12:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1206 PM CDT SUN JUL 1 2018

MNZ052-053-060>063-070-011800-
Anoka-Washington-Isanti-Dakota-Hennepin-Ramsey-Chisago-
1206 PM CDT SUN JUL 1 2018

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT EASTERN
HENNEPIN...NORTHWESTERN DAKOTA...CHISAGO...ANOKA...ISANTI...
WASHINGTON AND RAMSEY COUNTIES THROUGH 100 PM CDT...

At 1205 PM CDT, radar indicated showers with strong gusty winds were
located along a line extending from near Spencer Brook to near
Burnsville. Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Minneapolis, St. Paul, Cambridge, Bloomington, Brooklyn Park, Eagan,
Woodbury, Coon Rapids, Burnsville, Blaine, Maplewood and Richfield.

This includes the following highways...
 Interstate 35 between mile markers 130 and 162.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 13.
 U.S. Highway 61 between mile markers 163 and 164.

LAT...LON 4565 9288 4560 9289 4556 9285 4546 9281
      4508 9278 4506 9280 4504 9277 4488 9277
      4480 9327 4559 9351 4574 9293
TIME...MOT...LOC 1705Z 246DEG 17KT 4547 9340 4481 9325

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:56 PM CDTSpecial Weather StatementMPXChisago64 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.